Nonlinear traveling waves in a free electron laser

Davidson, R. C. ; Johnston, G. L. ; Sen, A. (1986) Nonlinear traveling waves in a free electron laser Nuclear Instruments and Methods in Physics Research Section A: Accelerators, Spectrometers, Detectors and Associated Equipment, 250 (1-2). pp. 369-372. ISSN 0168-9002

Full text not available from this repository.

Official URL:

Related URL:


We investigate nonlinear electromagnetic waves in a system which consists of an intense, cold-fluid relativistic electron beam propagating in a helical magnetic field. By transforming to wiggler coordinates and introducing the traveling wave ansatz, we have obtained a set of three coupled nonlinear ordinary differential equations plus an exact invariant to describe wave motions in the system. In the Compton-approximation limit, the number of differential equations reduces to two. These equations are particularly useful for studying nonlinear saturated states of the free electron laser instability, corresponding to values of the dimensionless phase speed ( β=u/c ) that are less than the dimensionless beam speed (βb=Vo/c ) or less than unity. This restriction on β may permit the existence of solitons for discrete values of β.

Item Type:Article
Source:Copyright of this article belongs to Elsevier Science.
ID Code:72733
Deposited On:29 Nov 2011 04:58
Last Modified:15 Mar 2012 10:58

Repository Staff Only: item control page